Florida, 2013Damaging Winds in Florida, April 15, 2013
April 15, 2013 · NWS MLB · 2 events in 1 county or zone
An isolated thunderstorm became severe and produced wind gusts up to 60 mph in Hobe Sound, within southeast Martin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm became severe and produced wind gusts up to 60 mph in Hobe Sound, within southeast Martin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 15, 1:35 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 15, 1:35 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT MON APR 15 2013
.DISCUSSION...
CURRENT THROUGH SUNSET...DIURNAL CU FIELD PRETTY SPARSE/ANEMIC FROM
OSCEOLA/BREVARD COS NWD ATTM EXCEPT FOR SOME SCRAPS OVER VOLUSIA/NRN
LAKE. TO THE SOUTH HOWEVER...SOME PRETTY GOOD BUILDUPS OVER THE SRN
4 COS...AND KMLB SHOWS SCAT SHOWERS AND A FEW TS FIRING IN THIS AREA
OVER THE LAST 30-45 MIN. WHILE THERE COULD BE A SMALL CHANCE FOR A
LATE AFTERNOON SHOWER OR STORM OVER THE INTERIOR DUE TO A LATE SEA
BREEZE COLLISION OR FROM STORM OUTFLOWS INVOF ONGOING ACTIVITY...
THING BEST CHANCE FOR STORMS WILL REMAIN ACROSS THE SOUTHERN CWA
THROUGH SUNSET. WILL RUN WITH A PRE-FIRST PERIOD TO ADDRESS THE
CURRENT SHOWERS/TS.
TONIGHT...PRECIP SHOULD WIND DOWN PRETTY QUICKLY TOWARD SUNSET.
WITH SKIES CLEARING PRETTY RAPIDLY AND WIND DROPPING OFF...COULD
SEE SOME PATCHY LATE NIGHT MIST OR FOG OVER THE INTERIOR...BUT
NOT EXPECTING WIDESPREAD VISIBILITY PROBLEMS ATTM. MINS IN THE
M-U60S.
TUE...HIGH PRESSURE STARTS TO REBUILD OVER THE ADJACENT ATLC WITH
A WEAK INVERTED TROUGH DEVELOPING EAST OF FL AS LIGHT ENE TO E FLOW
STARTS TO RE-ESTABLISH ITSELF. EXPECT A SMALL CHANCE FOR DIURNAL
PRECIP TO BE CONFINED TO AREA AROUND LAKE OKEE... AND OVER THE FAR
WESTERN INTERIOR AS EAST AND WEST COAST SEA BREEZES COME TOGETHER
LATE. MAXES IN THE L-M80S ALONG THE COAST AND U80S TO NEAR 90F
INLAND.
WED-THU...HIGH PRESSURE MOVES OFF THE EASTERN SEABOARD INTO THE
WESTERN ATLANTIC ON WEDNESDAY BEFORE BEING REINFORCED BY A SECOND
SURFACE HIGH PUSHING OFF THE NEW ENGLAND COAST INTO THE ATLANTIC.
FLOW REMAINS ONSHORE THROUGH THE PERIOD...VEERING FROM EASTERLY TO
SOUTHEAST AS THE ORIENTATION OF THE SURFACE HIGH SHIFTS BEHIND THE
REINFORCEMENT.
THE LOCAL ATMOSPHERE WILL DRY OUT BY MID WEEK WHICH IN COMBINATION
WITH SUPPRESSION FROM THE MID LEVEL RIDGE AXIS OVERHEAD IS EXPECTED
TO KEEP RAIN CHANCES OUT OF THE FORECAST. HOWEVER AS OFTEN THE CASE
WITH ONSHORE FLOW...A FEW LOW TOPPED COASTAL SHOWERS/SPRINKLES CAN
NOT BE RULED OUT.
HIGHS IN THE MID 80S OVER THE INTERIOR WITH LOWS IN THE MID 60S.
ONSHORE FLOW WILL KEEP DAYTIME HIGHS COOLER IN THE LOW 80S BUT
OVERNIGHT LOWS IN THE UPPER 60S AND LOW 70S.
FROM PREVIOUS DISCUSSION...
FRI-SUN...RIDGE SHIFTS EASTWARD AS A COLD FRONT MOVES INTO THE
SOUTHEAST U.S. LATE IN THE WEEK. THIS BOUNDARY WILL EVENTUALLY PUSH
SOUTHWARD ACROSS CENTRAL FLORIDA INTO SATURDAY AND LIKELY STALLING
OVER THE SRN PENINSULA INTO LATE WEEKEND. SOUTHERLY FLOW AHEAD OF
THE FRONT WILL INCREASE MOISTURE ACROSS THE AREA WITH A SLIGHT
CHANCE FOR AFTERNOON SHOWERS AND STORMS FRIDAY AND EVEN HIGHER RAIN
CHANCES SATURDAY AS THE WEAK FRONT MOVES THROUGH. HIGHS WILL RANGE
FROM THE MID/UPPER 80S FRIDAY...DECREASING TO UPPER 70S/LOW 80S
BEHIND THE FRONT INTO THE WEEKEND.
&&
.AVIATION...IFR CIGS/VSBYS LIKELY TO IMPACT VRB-FPR-SUA CORRIDOR
19Z-23Z. OTHERWISE PREVAILING VFR WITH SOME LATE NIGHT MVFR MIST
09-12Z IN A FEW SPOTS.
&&
.MARINE...TONIGHT-SAT...WESTERN ATLANTIC HIGH WILL REMAIN WELL
NORTH OF THE AREA THROUGH THE PERIOD WITH ONSHORE FLOW CONTINUING.
WEAK INVERTED TROUGH WILL MOVE WWD INTO COAST THROUGH MID WEEK...
BACKING FLOW MORE NE TO EVEN NORTH-NORTHEAST ESPECIALLY THROUGH WED.
BY THURS...A REINFORCING HIGH MOVING OFF THE NEW ENGLAND COAST WILL
VEER WINDS MORE TO THE SOUTH-SOUTHEAST THURS AND FRI. SEAS 3-5FT
OFFSHORE AND 2-4 FT NEARSHORE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 64 81 65 79 / 10 10 10 10
MCO 66 87 65 85 / 10 20 10 10
MLB 67 83 67 82 / 10 10 10 10
VRB 68 83 66 82 / 10 10 10 10
LEE 66 88 64 85 / 10 20 10 10
SFB 67 86 65 84 / 10 20 10 10
ORL 68 87 66 85 / 10 20 10 10
FPR 69 83 68 82 / 10 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX....MOSES
Hazardous weather outlook, Apr 15, 10:09 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT MON APR 15 2013
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-151900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1109 AM EDT MON APR 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
INLAND MOVING EAST AND WEST COAST SEA BREEZES. THE HIGHEST
COVERAGE IS EXPECTED ACROSS THE TREASURE COAST INTO OKEECHOBEE
COUNTY WHERE LOW LEVEL MOISTURE REMAINS HIGHER AND IN CLOSER
PROXIMITY TO UPPER LEVEL SUPPORT. COVERAGE WILL INCREASE DURING
THE LATE AFTERNOON AND EVENING HOURS DUE TO BOUNDARY INTERACTIONS
INCLUDING THE COLLISION OF THE EAST AND WEST COAST SEA BREEZES AND
THE LAKE OKEECHOBEE AND EAST COAST SEA BREEZE.
ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONGER STORMS
THAT DEVELOP...ESPECIALLY ACROSS THE TREASURE COAST MAY PRODUCE
WIND GUSTS UP TO 50 MPH AND SMALL HAIL.
.FLOOD IMPACT...
DUE TO SLOW STORM MOTION AND SATURATED GROUND FROM SUNDAY'S
STORMS...NUISANCE FLOODING WITH STANDING WATER IN LOW-LYING AREAS
WILL BE POSSIBLE IN AREAS WHICH EXPERIENCE SHOWERS AND STORMS
TODAY.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
FLORIDA TODAY WITH THE HIGHEST COVERAGE EXPECTED ACROSS THE
TREASURE COAST AND AROUND LAKE OKEECHOBEE. ACTIVITY IS EXPECTED
THE DEVELOP ALONG THE COAST WITH THE EAST COAST SEA BREEZE IN THE
AFTERNOON AND PUSH INLAND ON THE SEA BREEZES. A FEW STORMS MAY
DRIFT BACK TOWARDS THE COAST IN THE EVENING. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS ABOVE 35
KTS...FREQUENT LIGHTNING AND SMALL HAIL.
.DENSE FOG/SMOKE IMPACT...
WINDS WILL SLACKEN TONIGHT AND SKIES WILL BEGIN TO CLEAR WITH HIGH
PRESSURE MOVING INTO THE AREA. THIS COMBINED WITH AN ABUNDANCE OF
MOISTURE NEAR THE SURFACE WILL CREATE FAVORABLE CONDITIONS FOR
PATCHY FOG DEVELOPMENT LATE TONIGHT. VISIBILITIES MAY CHANGE
QUICKLY OVER A SMALL AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SMALL THREAT FOR LIGHTNING STORMS WILL EXIST MAINLY ACROSS THE
INTERIOR INTO MID-WEEK DUE TO SEA BREEZE INTERACTIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN THE TREASURE COAST AND OKEECHOBEE COUNTY ARE
REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
MOSES
In the hours before
Special weather statement, Apr 15, 2:15 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT MON APR 15 2013
FLZ059-152000-
ST. LUCIE-
315 PM EDT MON APR 15 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHEASTERN ST. LUCIE
COUNTY...
* UNTIL 400 PM EDT.
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SAINT
LUCIE AIRPORT...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FORT PIERCE NORTH...FORT PIERCE SOUTH...INDIAN
RIVER ESTATES AND LAKEWOOD PARK.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2731 8023 2733 8024 2734 8026 2731 8026
2730 8035 2736 8044 2746 8051 2756 8041
2754 8031 2747 8028 2746 8028 2742 8026
2740 8026 2731 8022
TIME...MOT...LOC 1914Z 306DEG 5KT 2748 8037
CRISTALDILocal storm report, Apr 15, 2:32 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST 5 NW FORT PIERCE 27.50N 80.37W
04/15/2013 M56 MPH ST. LUCIE FL ASOS
THE SAINT LUCIE COUNTY / FORT PIERCE AIRPORT ASOS
REPORTED A WIND GUST TO 49 KNOTS OR 56 MPH OUT OF THE
EAST-SOUTHEAST AT 321PM LOCAL.
&&
ULRICHLocal storm report, Apr 15, 2:40 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT MON APR 15 2013
CORRECTED WIND DIRECTION AND ADDED HAIL OBSERVATION
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST 5 NW FORT PIERCE 27.50N 80.37W
04/15/2013 M56 MPH ST. LUCIE FL ASOS
THE SAINT LUCIE COUNTY / FORT PIERCE AIRPORT ASOS
REPORTED A WIND GUST TO 49 KNOTS OR 56 MPH OUT OF THE
SOUTH AT 321PM LOCAL. PEA-SIZED HAIL WAS ALSO REPORTED
AT THE TIME OF THE OBSERVATION.
&&
ULRICHSpecial weather statement, Apr 15, 2:43 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT MON APR 15 2013
FLZ059-064-152030-
MARTIN-ST. LUCIE-
343 PM EDT MON APR 15 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHEASTERN MARTIN
COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...
* UNTIL 430 PM EDT.
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
STUART AND NETTLES ISLAND TO WITHAM FIELD...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE NORTH RIVER SHORES AND SEWALLS POINT.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
STORMS IN THIS LINE PRODUCED A WIND GUST TO 57 MPH AND PEA SIZED
HAIL AT THE SAINT LUCIE COUNTY AIRPORT AROUND 315 PM.
LAT...LON 2708 8030 2734 8030 2735 8023 2733 8021
2731 8021 2728 8019 2726 8019 2724 8017
2721 8017 2721 8015 2718 8014 2716 8015
2708 8012
TIME...MOT...LOC 1941Z 264DEG 5KT 2730 8022 2720 8022
CRISTALDILocal storm report, Apr 15, 3:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 2 ESE JENSEN BEACH 27.22N 80.20W
04/15/2013 M53 MPH AMZ555 FL MESONET
A WEATHERFLOW NETWORK STATION IN JENSEN BEACH MEASURED A
46 KT / 53 MPH WIND GUST OUT OF THE SOUTHWEST AT 340PM
LOCAL.
&&
ULRICHLocal storm report, Apr 15, 3:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
450 PM EDT MON APR 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 NNW HOBE SOUND 27.07N 80.14W
04/15/2013 E60 MPH MARTIN FL TRAINED SPOTTER
A STORM SPOTTER IN HOBE SOUND ESTIMATED WIND GUSTS OF 60
MPH AT 445PM LOCAL. PEA-SIZED HAIL WAS ALSO OBSERVED
DURING THIS OBSERVATION.
&&
ULRICHThunderstorm Wind, Martin
- When
- April 15, 3:55 PM EST
- Where
- Martin County, 8.13 mi SSW of Gomez
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 26.980, -80.219
An off duty Orlando TV meteorologist reported damage to a tennis court in the tailwind airpark subdivision. Estimated wind gusts at the time were 60 mph.
Thunderstorm Wind, Martin
- When
- April 15, 3:55 PM EST
- Where
- Martin County, 0.62 mi W of Hobe Sound
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.070, -80.140
A weather spotter in Hobe Sound estimated wind gusts of 60 mph and small hail as a severe thunderstorm moved east across the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, April 15 to 17, 201360 events
- Hail in Texas, April 15, 2013$47,000 · 2 in hail · 21 events
- High Wind in California, April 15 to 16, 2013$100,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Missouri, April 15 to 18, 2013$1,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Illinois, April 15, 2013$47,000 · 61 kt wind · 6 events
- Winter Storm in Colorado, April 15 to 16, 201312 events
- Winter Storm in Wyoming, April 15 to 17, 20136 events
- High Wind in Texas, April 15, 201370 kt wind · 4 events
- Hail in Oklahoma, April 15, 20131 in hail · 4 events
- Winter Storm in Utah, April 15 to 17, 20133 events
- Hail and Damaging Wind in Florida, April 15, 201353 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 15, 201352 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435211, 435212.